Arizona, 2012

Damaging Wind in Arizona, July 30, 2012

July 30, 2012 · NWS FGZ · 1 event in 1 county or zone

Thunderstorm winds blew building material into a house. Two cinder blocks were imbeded in the outside wall and in the roof.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Thunderstorm winds blew building material into a house. Two cinder blocks were imbeded in the outside wall and in the roof.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 30, 2:58 PM MST, 2 hours 44 minutes earlier.

Area forecast discussion, Jul 30, 2:58 PM MST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
258 PM MST MON JUL 30 2012

.SYNOPSIS...A MOIST SOUTHERLY FLOW WILL KEEP NORTHERN ARIZONA IN A
WET MONSOON PATTERN THROUGH TUESDAY. SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED WITH LOCALLY HEAVY RAINFALL. A SLIGHT
DRYING TREND WILL DEVELOP WEDNESDAY THROUGH THE END OF THE WEEK.

&&

.DISCUSSION...THE ACTIVE MONSOON PATTERN CONTINUES TODAY AS DEEP
MOIST SOUTHERLY FLOW STREAMS OVER AZ. STRONG HIGH PRESSURE
CENTERED TO OUR EAST AND AN INVERTED TROUGH CIRCULATION OVER THE
AZ/CA BORDER ARE KEEPING THE STATE UNDER A VERY MOIST AND UNSTABLE
AIRMASS. THE HIGHEST MOISTURE LEVELS THIS AFTERNOON ARE SEEN ACROSS
WESTERN AZ WHERE PW IS IN EXCESS OF 1.5 INCHES...WITH LESSER AMOUNTS
EASTWARD TOWARD THE NM BORDER. THUS BETTER STORM COVERAGE TODAY
ACROSS COCONINO/YAVAPAI COUNTIES WITH MAINLY ISOLATED TO WIDELY
SCATTERED ACTIVITY ACROSS THE EAST. TODAYS STORMS WILL BE VERY
EFFICIENT RAIN PRODUCERS WITH HEAVY RAIN AND FLOODING THE MAIN
THREAT. STORM MOTION IS TO THE NORTH AT 15-25 MPH WHICH WILL KEEP
STORMS MOVING. HOWEVER..THE PULSE TYPE NATURE OF THE STORMS MAY LEAD
TO TRAINING CELLS MOVING OVER THE SAME AREAS BRING VERY HEAVY
RAINFALL. LOCATIONS THAT HAVE RECEIVED RECENT HEAVY RAIN ALONG
WITH RECENT WILDFIRE BURN AREAS WILL BE AT HIGHEST RISK FOR FLOODING.

ACTIVITY IS EXPECTED TO DECREASE AFTER MIDNIGHT WITH THE BEST CHANCE
FOR CONTINUING STORMS OVERNIGHT ACROSS FAR WESTERN AZ NEAR THE
EASTERN PERIPHERY OF THE TROUGH AND DEEPEST MOISTURE. A SIMILAR
PATTERN REMAINS IN PLACE TUESDAY WITH THE DEEPEST MOISTURE FAVORING
WESTERN AZ FOR THUNDERSTORM CHANCES.

FROM WEDNESDAY INTO THE COMING WEEKEND...MID LEVEL FLOW WEAKENS AS
HIGH PRESSURE OVER THE PLAINS SLOWLY BUILDS WESTWARD. MOISTURE
LEVELS GRADUALLY RETREAT...THOUGH NEVER REALLY SCOUR OUT. THIS WILL
LEAD TO A LOW TO MID GRADE MONSOON PATTERN WITH SCATTERED
AFTERNOON/EVENING THUNDERSTORMS EACH DAY AND SLIGHTLY WARMER DAYTIME
TEMPERATURES. WITH LESSER MOISTURE CONTENT...THE THREAT FOR FLASH
FLOODING WILL ALSO DECREASE.

&&

.AVIATION...FOR THE 00Z PACKAGE...ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS WILL DIMINISH AFTER 02Z TO MAINLY ISOLATED SHOWERS
AFTER 08Z. STORMS WILL BE ASSOCIATED WITH EXTREMELY HEAVY RAIN.
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS EXPECTED TUESDAY
AFTERNOON. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........MCS
AVIATION.......MCCOLLUM

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jul 30, 5:00 AM MST, 12 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
500 AM MST MON JUL 30 2012

AZZ004>018-037>040-310700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
500 AM MST MON JUL 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A VERY MOIST AND UNSTABLE AIR MASS WILL CONTINUE TO BRING MODERATE
TO HEAVY SHOWERS AND THUNDERSTORMS TO NORTHERN ARIZONA TODAY AND
TONIGHT...ESPECIALLY ACROSS YAVAPAI AND COCONINO COUNTIES. SOME OF
THE STORMS MAY PRODUCE SUBSTANTIAL RAINFALL IN A SHORT PERIOD OF TIME
RESULTING IN LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE EACH DAY BUT THE RISK OF
HEAVY RAINFALL WILL DECREASE DURING THE LATTER HALF OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Flagstaff radar (KFSX), 169 km away, was scanning. The volume nearest the first event began at 00:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Apache

When
July 30, 5:42 PM MST
Where
Apache County, 1 mi E of St Johns
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Fire Department/Rescue
Coordinates
34.500, -109.352

A cinder block flew through a wand in a house and poked a hole in the sheet rock inside. Another cinder block fell into the sheet metal roof. Possible micro burst lifted building material (4X8 foot plywood) with the cinder blocks on top...lofting the cinder blocks into the house. Three power lines were also blown down. The heavy rain from the thunderstorm was a foot deep in places.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2012Every state in 2012This day in weather historyWarnings in Arizona, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 405627.